Texas, 2010

Winter Weather in Texas, March 11, 2010

March 11, 2010 · NWS LUB · 2 events in 2 counties and zones

Snowfall on the morning of the 11th resulted in light accumulations over portions of the central South Plains. Although only a dusting of snow was experienced at most locations, 1 inch accumulations were observed in Littlefield (Lamb County) and Plainview (Hale County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Snowfall on the morning of the 11th resulted in light accumulations over portions of the central South Plains. Although only a dusting of snow was experienced at most locations, 1 inch accumulations were observed in Littlefield (Lamb County) and Plainview (Hale County). No significant public impacts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 11, 5:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 11, 5:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
521 AM CST THU MAR 11 2010

.AVIATION...
UPPER LEVEL LOW MOVING ESEWD ACROSS NM TO SPREAD SOME LIGHT SHOWER
ACTIVITY ACROSS THE SOUTH PLAINS TODAY...AS EARLY AS LATE MORNING
AT BOTH TAF SITES. HOWEVER CONFIDENCE IN OCCURENCE NOT UP TO TEMPO
OR CATEGORICAL STANDARDS AND HAVE HANDLED WITH A PROB30 OUTSIDE
THE 9 HOUR WINDOW. COLD FRONT TO MOVE PAST BOTH SITES LATER THIS
MORNING WILL VEER WINDS TO THE NORTH AND BRING AN MVFR CIG. CIGS
TO IMPROVE BY EARLY EVENING.

&&

.PREV DISCUSSION... /ISSUED 330 AM CST THU MAR 11 2010/

SHORT TERM...
UPPER LOW THAT BROUGHT WIND TO THE SOUTH PLAINS YESTERDAY HAS MOVED
OVER THE MISSOURI VALLEY THIS MORNING WHILE ANOTHER UPPER LOW IS
ROTATING AROUND THE AFOREMENTIONED ONE SOUTHWARD INTO THE 4-CORNERS.
THIS SECONDARY LOW WILL OPEN UP AND MOVE EASTWARD TODAY CROSSING THE
SOUTH PLAINS AS IT DOES. AT THE SFC A COLD FRONT LOCATED ACROSS ERN
COLORADO WILL DROP QUICKLY SOUTHWARD INTO THE FCST AREA NOT TOO LONG
AFTER SUNRISE THIS MORNING. COMBINATION OF LOW LEVEL FRONTOGENESIS
AND MID/UPPER LEVEL LIFT FROM THE UPPER LOW SHOULD RESULT IN THE
DEVELOPMENT OF SCATTERED LIGHT SHOWERS ACROSS ERN NEW MEXICO TOWARD
THE BEGINNING OF THE FCST PERIOD AND EXITING THE SERN ZONES OF THE
LUB FCST AREA LATER THIS AFTN. INITIAL PRECIP PHASE LIKELY TO BE
SNOW ACROSS THE WRN ZONES...BUT SLOW WARMING THIS MORNING AFTER LOW
TEMPS AT OR ABOVE FREEZING ACROSS MOST OF THE FCST AREA SHOULD FAVOR
RAIN. EITHER WAY PRECIP AMOUNTS LIKELY TO BE LIGHT GIVEN FAIRLY
MODEST LIFT AND MOISTURE. CLOUD COVER WILL KEEP TEMPS AT THEIR
COOLEST SINCE THE FIRST DAY OF MARCH WITH A BLEND OF GUIDANCE VALUES
PREFERRED ATTM. CLEARING AND LIGHT WINDS EXPECTED OVERNIGHT. GUIDANCE
AGAIN ACCEPTED...AGAIN WITH COLDEST TEMPS SINCE THE FIRST FEW DAYS
OF THE MONTH.

LONG TERM...
NORTHWESTERLY UPPER FLOW IN THE WAKE OF TODAY/S IMPULSE IS SET TO
RELAX THIS WEEKEND WHILE BACKING W-SWLY WITH THE PASSAGE OF WEAK
RIDGE. SOUTHERLY LOW-LEVEL WINDS BRIEFLY MATERIALIZE IN ADVANCE
OF THIS RIDGE BY SAT BEFORE A COLD FRONT BACKDOORS INTO THE SOUTH
PLAINS O/A SUN EVENING. HOWEVER...THE LARGER FEATURE OF INTEREST BY
THIS TIME IS THE NEXT NORTH PACIFIC TROF THAT IS FORECAST TO DROP
INTO THE FOUR CORNERS AND CLOSE OFF. MEDIUM RANGE DETERMINISTIC
GUIDANCE AND ENSEMBLES MAINTAIN REASONABLE CLUSTERING WITH THE TRACK
OF THIS LOW INTO SUN BEFORE DIVERGING THEREAFTER. THE RAW GFS AND
ECMWF PAINT A SIMILAR PICTURE BY EARLY NEXT WEEK IN TRACKING THE
UPPER LOW ACROSS THE BIG BEND BEFORE ULTIMATELY OPENING THE SYSTEM
UP TO OUR SOUTHEAST ON TUE...THOUGH THE GEM...GEFS AND NAEFS
EXHIBIT LESS CERTAINTY DURING THIS TIMEFRAME. IN SPITE OF THIS
SPREAD LATER ON...ONSET OF MOIST WAA BY SUN NIGHT APPEARS FULLY
SUPPORTIVE OF PRECIP MENTION FOR MUCH OF THE CWA BEFORE THE FORCING
TRENDS LESS ISENTROPIC LATER IN THE DAY MON AS THE LOW DROPS SOUTH.
RETAINED SOME MENTION OF PRECIP MON NIGHT WITH LINGERING CHANCES
ON TUE ACROSS THE SOUTHEASTERN ZONES AS THIS SYSTEM HAS SLOWED ON
RECENT MODEL RUNS. MEANWHILE...AN AMPLIFYING L/W RIDGE UPSTREAM
LOOKS TO KEEP MUCH OF WEST TX UNDER A COOL...BUT DRY NWLY FLOW FOR
MIDWEEK. ONLY CHANGE TO THE INHERITED FORECAST WORTH NOTING WAS TO
TREND MAX TEMPS COOLER ON SUN WITHIN THE EASTERLY LOW-LEVEL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  29  59  27  67 /  30   0   0   0   0
TULIA         47  30  59  32  65 /  30   0   0   0   0
PLAINVIEW     46  32  60  33  66 /  30   0   0   0   0
LEVELLAND     46  32  63  32  69 /  30   0   0   0   0
LUBBOCK       45  33  62  33  68 /  30   0   0   0   0
DENVER CITY   51  33  64  34  70 /  30   0   0   0   0
BROWNFIELD    47  35  64  34  70 /  30   0   0   0   0
CHILDRESS     52  37  63  36  65 /  20   0   0   0   0
SPUR          50  37  64  34  67 /  30   0   0   0   0
ASPERMONT     54  39  66  38  67 /  30   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/93/07
Hazardous weather outlook, Mar 11, 6:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
623 AM CST THU MAR 11 2010

TXZ021>044-121230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
623 AM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Hale

When
March 11, 8:00 AM CST to 11:00 AM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
March 11, 8:00 AM CST to 11:00 AM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212387, 212388.